Medications + Hair Color
This week, I want to shine some light on the issues you may face with haircolor and certain medication.
Before I get into it though, I have a few things to say.
IF you do a color service and the results are sub-par, too warm, too ashy, too dark tooo whatever it is...there are a few things I want you to consider FIRST before we start blaming the clients + medications!
In working with several manufacturers over the years, I know this to be true...a lot of stylist will blame the brands/manufacturer/distributor for their color not turning out the way they expected.
And if they don't blame the brand/manufacturer/distributor, they blame the client. Hormones, medication, water etc...
I'm here to tell you this...a client's color not turning out properly because of a manufacturer error is quite uncommon. It can happen at times where maybe there was a bad batch made, or the color was exposed to oxygen, or the color was expired...etc.
A clients color not turning out properly because of medication is pretty rare...but it CAN happen.
I always say that no matter what, at the end of the day, it's YOUR job as the professional to know what the hair is going to do before you mix up any chemical.
99.99999% of the time, when something goes wrong with your color, it's a formulation issue. I know that no one wants to hear that...but it's usually the fool with the tool 😉
With that being said, there are certain situation that makes hair and hair color turn out a bit...funky. Today, I want to highlight what I have found about certain medications and minerals and what they can do to the hair.
Let's dive in.
Medications that can cause hair loss:
Acne medications containing vitamin A (retinoids)
Antibiotics and antifungal drugs
Birth control pills
Drugs that suppress the immune system
Drugs that treat breast cancer and other cancers
Epilepsy drugs (anticonvulsants)
High blood pressure medications (anti-hypertensives), such as beta-blockers, ACE inhibitors, and diuretics
Hormone replacement therapy
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Parkinson's disease drugs
Tamoxifen blocks the estrogen receptor to prevent breast cancer.
Weight loss drugs
Shampoos that contain selenium sulfide, tar, and minoxidil:
Can cause the hair to turn yellow or green, especially when being bleached.
Can cause the hair to get very gold when lifting, making it difficult to achieve cool blondes.
Blood Pressure Medications:
Can cause the hair to get PINK or MAUVE when bleaching/coloring.
Can turn BLUE or PURPLE during perming.
Birth Control/Hormone Medications:
Can cause uneven processing, especially when lightening.
Can speed up lightening in the hair coloring process.
Can cause hair to get very GOLD and makes it difficult to lighten. Can cause hair to get darker.
Can cause uneven processing.
Chloroquine + Chemotherapeutic Drugs:
Can change the color of the natural hair. These drugs cause a biochemical interaction with the melanocytes (pigment producing cells).
Tamoxifen, Busulfan, Cyclofosfamide, Vincristine, bleomycin, 5-Fluorouracil and other antimetabolites
Theses drugs showed hair color change from black to red, blond to dark brown,or red to black.
Minerals like Iron, Copper, Calcium + Magnesium
These minerals can build up on the hair, making hair dry and brittle. These minerals can also interfere with the coloring and bleaching process giving very unpredictable results.
If you want to listen to a more in depth episode on Hard water + Mineral Buildup, click here!
It's important to know if your client is on any of these medications because we have to remember: Hair is part of the excretory system meaning what goes into the body CAN and will COME OUT in the hair.
Always, always ALWAYSSS a good idea to do a clarifying treatment or a Malibu treatment before any color if you're concerned. Trust me, it's worth the extra step so that you don't end up in an "oh shit" situation!
Hope this was helpful for you! Please spread the word and share share share!!
Until next time, happy hair coloring!